Oregon, 2005

High Wind in Oregon, December 29 to 30, 2005

December 29 to 30, 2005 · NWS PQR · 2 events in 2 counties and zones

A potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A potent storm hit the northwest Oregon coastline, bringing windy conditions to many communities and beaches along the coast. Some wind reports from the area include: 56 mph gusts to 76 mph at Yaquina Bay Bridge 60 mph gusts to 75 mph in Florence gusts to 61 mph in Lincoln City 42 mph gusts to 50 mph at Garibaldi 43 mph gusts to 58 mph in Newport

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 29, 8:30 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 29, 8:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST THU DEC 29 2005

.SYNOPSIS...A VERY STRONG FRONT IS MOVING INTO THE REGION TONIGHT AND
FRI...PRODUCING AREAS OF HEAVY RAIN...WITH STRONG WIND ON THE COAST.
THE RAIN AND WIND MAY PERSIST AT TIMES INTO SAT. ANOTHER STRONG
SYSTEM WITH MORE HEAVY RAIN AND WIND IS LIKELY TO MOVE INTO THE
FORECAST AREA ON NEW YEARS DAY. THE PATTERN WILL CONTINUE UNSETTLED
INTO THE FIRST WEEK OF THE NEW YEAR.
&&

.SHORT TERM...A VERY STRONG PACIFIC FRONTAL SYSTEM WILL MOVE ONSHORE
TONIGHT. AREAS OF HEAVY RAIN AHEAD OF THE FRONT HAVE SPREAD OVER
THE FORECAST AREA TONIGHT WITH THE DOPPLER RADAR SHOWING STRONG
ECHOES AND HEAVY PRECIP AMOUNTS ACROSS THE CWA. WINDS HAVE INCREASED
ALONG THE COAST TO 25-35 KTS WITH GUSTS 35 TO 45 KTS. A HIGH WIND
WARNING IS IN EFFECT FOR THE N AND CENTRAL OREGON COAST. AMSU AND
SSMI SATELLITE LOOPS SHOW VERY HIGH PRECIPITABLE WATER NEAR 2 INCHES
OVER THE PAC APPROACHING OREGON. WILL CONTINUE A SNOW ADVISORY FOR
THE S WA AND N OREGON CASCADES TONIGHT AS THE WARM ADVECTION
PRECIPITATION INITIALLY ENCOUNTERS THE RESIDUAL COOL AIR MASS OVER
THE AREA. SNOW LEVELS SHOULD RISE ABOVE 6000 FEET LATE TONIGHT AND
FRI.

THE MODELS ARE CONTINUING TO SHOW CONFLICTING SOLUTIONS WITH THE
TRACK AND INTENSITY OF A TRAILING SURFACE LOW FOR LATER FRI INTO
SAT...WHICH WILL AFFECT WHERE AND HOW STRONG THE WINDS ARE ON THE
COAST FOR THAT TIME PERIOD. WILL CONTINUE WITH THE ASSOCIATED HIGH
WIND WATCH FRI AFTERNOON INTO SAT MORNING.

ANOTHER STRONG SYSTEM IS ON TAP FOR NEW YEARS DAY INTO SUN NIGHT WITH
MORE HEAVY RAIN AND STRONG COASTAL WIND POSSIBLE. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...WILL MAINTAIN
THE CLIMATOLOGICAL FORECAST DAYS 4-7 WITH SOUTHWEST FLOW ALOFT STILL
THE MAIN FORECAST FEATURE FOR TIME PERIOD. A PARENT LOW SETS UP IN
THE NORTHEAST PACIFIC AND SENDS MANY LOW PRES SHORTWAVES THROUGH THE
PACIFIC AND INTO THE NORTHWEST U.S. EXTENDED MODELS ARE SIMILAR WITH
THE HANDLING OF THE LONG TERM...NO CHANGES. PREVIOUS DISCUSSION
FOLLOWS... BUT WITH SO MANY LOWS...AND THE TIMING AND INTENSITY
DIFFERENCES SITUATION TOO COMPLICATED TO DIVY UP TIME-WISE. SO...RAIN
LIKELY THROUGH THE NEXT WEEK. WILLMAN

&&

.HYDRO...LUCKIAMUTE RIVER STILL ABOVE FLOOD STAGE BUT HAS CRESTED...
ALTHOUGH SHOULD RISE TO FLOOD AGAIN FRI AFTERNOON. TUALATIN RIVER AT
DILLEY AND PUDDING RIVER SHOULD RISE TO FLOOD STAGE ON FRI AS WELL.
HEAVY RAIN TONIGHT AND FRIDAY...SO FLOOD WATCH STILL LOOKS GOOD FOR
MANY ADDITIONAL RIVERS IN NW OREGON.
&&

.AVIATION...A STRONG WARM FRONT WILL MOVE ACROSS OUR AREA TONIGHT
FOLLOWED BY A WAVY COLD FRONT FRI. EAST WIND WILL CONTINUE FROM THE
W END OF THE GORGE THROUGH MUCH OF THE NIGHT WITH STRONG SOUTHERLY
WINDS ABOVE 500 FT OR SO FOR LOW LEVEL WIND SHEAR AT KPDX TIL 10Z OR
SO AND LONGER AT KTTD. EXPECT MIXTURE OF CEILINGS WITH WARM
FRONT...POSSIBLY SOME IFR CEILINGS...THEN MOSTLY MVFR WITH THE COLD
FRONT FRI...EXCEPT AREAS OF IFR ALONG THE COAST.

&&

.MARINE...WINDS AT OR NEAR STORM FORCE... ESPECIALLY ALONG THE
CENTRAL OREGON COAST. SWELL WILL BUILD UP AGAIN...SHOULD SEE COMBINED
SEAS CLIMB ABOVE 20 FT AGAIN...TOPPING NEAR 25 FT LATE TONIGHT INTO
FRI MORNING. FRONT MOVES ONSHORE FRI AFTERNOON...WITH WINDS EASING.
APPEARS TO BE A LULL BETWEEN STORM SYSTEMS FOR FRI NIGHT AND
SAT...THEN ANOTHER STRONG LOW ARRIVES LATER SUN.

&&

.PRELIMINARY POINT POPS
AST ++8967  PDX ++8866  SLE ++8866  EUG ++8867
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH FRI.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH FRI.
         HIGH SURF CAPE SHOALWATER TO FLORENCE FRI.
         TIDAL OVERFLOW CAPE SHOALWATER TO FLORENCE FRI.
         SNOW ADVISORY S WA AND N OREGON CASCADES TONIGHT AND EARLY
          FRI.
.OR......FLOOD WATCH FOR NW OREGON THROUGH SAT NIGHT.
         HIGH WIND WARNING N AND CENTRAL OREGON COAST THROUGH FRI
          MORNING.
         HIGH WIND WATCH N AND CENTRAL OREGON COAST FRI AFTERNOON
          THROUGH SAT MORNING.

&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 29, 5:01 AM PST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PST THU DEC 29 2005

PZZ250-255-270-275-301445-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
501 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT THIS AFTERNOON AND TONIGHT. POSSIBLE HIGH
SURF CONDITIONS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNING IN EFFECT FRIDAY. POSSIBLE GALE FORCE WINDS AGAIN
FRIDAY NIGHT AND SATURDAY MORNING...AND AGAIN SATURDAY NIGHT
THROUGH SUNDAY NIGHT.

POSSIBLE HIGH SURF CONDITIONS FRIDAY LINGERING INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-301445-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
501 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WATCH NORTH AND CENTRAL OREGON COAST TONIGHT. WINDY
SOUTH SOUTH WASHINGTON COAST. SEE PDXNPWPQR FOR DETAILS.

FLOOD WATCH TONIGHT NORTH AND CENTRAL OREGON COAST. SEE PDXFFAPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH WIND WATCH NORTH AND CENTRAL OREGON COAST FRIDAY THROUGH
SATURDAY MORNING. WINDY SOUTH SOUTH WASHINGTON COAST. SEE
PDXNPWPQR FOR DETAILS.

FLOOD WATCH FRIDAY AND FRIDAY NIGHT NORTH AND CENTRAL OREGON
COAST. SEE PDXFFAPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-WAZ020-022-039-301445-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
501 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST RANGE OF
NORTHWEST OREGON AND THE WILLAPA HILLS OF SOUTHWEST
WASHINGTON...AND THE INLAND VALLEYS OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH SOUTH OF THE COLUMBIA RIVER. SEE PDXFFAPQR FOR
DETAILS. WINDY CONDITIONS IN THE COASTAL MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WATCH SOUTH OF THE COLUMBIA RIVER FRIDAY AND FRIDAY
NIGHT. SEE PDXFFAPQR FOR DETAILS. WINDY CONDITIONS ESPECIALLY IN
THE COASTAL MOUNTAINS FRIDAY INTO SATURDAY MORNING...AND AGAIN
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-301445-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
501 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

POSSIBLE ACCUMULATING SNOW TONIGHT. SEE PDXSPSPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW AT TIMES THROUGH EARLY NEXT WEEK. SEE PDXSPSPQR
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-010-012-WAZ023-040-301445-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PST THU DEC 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS AND
WESTERN COLUMBIA RIVER GORGE OF NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY EAST WINDS IN THE COLUMBIA GORGE TONIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY EAST WINDS IN THE COLUMBIA GORGE AT TIMES...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 29, 9:00 PM PST to December 30, 12:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Northern Oregon Coast

When
December 29, 9:00 PM PST to December 30, 12:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489117, 5489118.